You are intubating a sick patient in the ED via direct laryngoscopy. After opening the airway, sweeping the tongue with your blade, inserting into the vallecula, and lifting at the precisely correct angle your eyes behold....well...not the vocal cords! Maybe the arytenoid cartilages if you're lucky (aka Cormack Lehane 3 or 4 view). But wait, you aren't finished yet! You reach into your back pocket and remove your trusty bougie...
As the treatment of malignancy evolves, the number patients who are receiving active chemotherapy presenting to the Emergency Department is increasing. Many of these patients present with respiratory chief complaints ranging from mild dyspnea to acute respiratory distress. This post aims to introduce chemotherapy-induced pulmonary toxicity and review those chemotherapuetic agents that commonly affect the lungs.
Following a severe brain injury the goal of the clinician is to prevent secondary brain injury. This entails increasing oxygen delivery to the brain by preventing hypoxia and increasing cerebral perfusion. Hyperosmolar therapy, including mannitol and hypertonic saline, is often used to decrease ICP.
When patients present to the Emergency Department with acute upper GI bleeding, the natural inclination is to quickly pull the transfusion trigger. However, a 2013 study gives us pause:
Dynamic hyperinflation (autoPEEP, air trapping, etc.) is a process leading to an increase in end-expiratory lung volumes and increased airway pressures. This process may occur secondary to obstructive lung pathology and/or an increase in minute-ventilation without sufficient time for expiration. The pathologic effects of dynamic hyperinflation include an increased work-of-breathing, barotrauma, pneumothorax, and an increase in intrathoracic pressure leading to a decrease in cardiac output and possible hemodynamic collapse. Rapid identification of this process is crucial for reversing it.